Tornadoes · United States · Iowa · 2008
EF1 tornado, Van Horne to Newhall, Iowa, July 2, 2008
From Van Horne to Newhall, this EF1 tornado ran 1.5 miles across Benton County on July 2, 2008, touching down at 5:10 PM CDT and reaching 75 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 2, 2008
- Touchdown
- 5:10 PM CDT (22:10 UTC)
- Lifted
- 5:11 PM CDT (22:11 UTC)
- On the ground
- 1 minutes
- Path length
- 1.5 miles (2.5 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Benton County
- Touchdown point
- 42.010, -92.040
- Lift-off point
- 42.010, -92.010
- Record number
- 0807021610-01
What the Weather Service recorded
A cold front moved southeast across eastern Iowa July 2, sparking some showers and thunderstorms. Some of the storms were severe producing penny to quarter-sized hail, damaging winds, heavy rains and flash flooding, and a tornado.
An EF1 tornado damaged a hog confinement, a barn, and some grain bins and machine sheds along a 1 mile path located about 2 to 3 miles east of Van Horne, IA around 510 pm July 2.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jul 2, 3:14 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 2, 3:14 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 214 PM CST WED JUL 02 2008 .DISCUSSION... THE FORECAST WILL BE RATHER QUIET AFTER THIS EVENING...ONCE THE CONVECTION ALONG THE FRONT SINKS SOUTH OF THE CWA. A MUCH DRIER AIRMASS IN ENTERING IOWA TODAY...AND THIS SHOULD DOMINATE THE WEATHER THROUGH SATURDAY. TONIGHT... A MATURE LINE OR BROKEN LINE OF STORMS WILL BE MOVING SOUTHEAST...AND DEPENDING ON ITS EVOLUTION...IT MAY CONTINUE TO OFFER A SEVERE WEATHER RISK IN THE SOUTH EARLY ON. OTHERWISE...EXPECT QUIET AND COOLER CONDITIONS THROUGH SATURDAY WITH HIGHS IN THE MID 70S TO LOW 80S...AND LOWS GENERALLY IN THE MID TO UPPER 50S. THE EXTREME SOUTH MAY CONTINUE TO SEE CLOUDS AND A SLIGHT CHANCE OF OVER RUNNING RAINS...BUT CHANCES ARE THAT THOSE AREAS MAY BE DRY TOO. BY SUNDAY...RETURN FLOW WILL KICK IN ON THE BACKSIDE OF THE DOMINANT HIGH PRESSURE. THIS SHOULD LAST THROUGH TUESDAY...OR WEDNESDAY. THE GFS AND ECMWF GENERALLY AGREE ON A ACTIVE PATTERN IN THIS TIME...WITH SUMMERY TEMPS IN THE MID 80S TO NEAR 90...AND LOWS IN THE UPPER 60S TO LOWER 70S. ERVIN && .AVIATION... STRONG COLD FRONT WILL MOVE THROUGH THE AREA DURING MAX HEATING. TSRA WILL LIKELY IMPACT ALL TAF SITES WITH KMLI/KBRL HAVING THE BEST CHANCES BETWEEN 21-01Z. FROPA APPEARS TO OCCUR AT KCID/KDBQ AROUND 22Z FOLLOWED BY KMLI ABOUT 01Z AND KBRL AROUND 02Z. OVERALL...VFR WX SHOULD BE SEEN EXCEPT WITH TSRA WHERE CIGS AROUND 3KFT AND 3-5SM ARE POSSIBLE. IMPROVING CONDITIONS SHOULD BE SEEN AT ALL TAF SITES AFTER 03/03Z. VFR WX SHOULD BE SEEN AT SUNRISE. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/08
Hazardous weather outlook, Jul 2, 4:30 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 430 AM CDT WED JUL 2 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-030900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 430 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP BY AFTERNOON AHEAD OF A PASSING COOL FRONT. MODERATELY HIGH INSTABILITY WILL ALLOW FOR SOME STORMS TO REACH SEVERE LEVELS...MAINLY THIS AFTERNOON INTO THE MID EVENING HOURS. PRIMARY THREATS ARE LARGE HAIL UP TO THE SIZE OF WALNUTS...OR 1.5 INCHES IN DIAMETER AND STRONG TO LOCALLY DAMAGING STRAIGHT LINE WINDS OF 50 TO 70 MPH WITH ISOLATED SPEEDS TO 80 MPH. THE ENTIRE FORECAST AREA IS AT RISK WITH SEVERE STORMS MOST EXPECTED FROM 1 PM UNTIL 9 PM THIS EVENING. HIGH MOISTURE LEVELS WILL ALSO ALLOW FOR TORRENTIALLY HEAVY RAINFALL RATES UP TO 2 INCHES AN HOUR THAT MAY PRODUCE SOME PONDING OF WATER IN LOW LYING LOCATIONS. THE STORM PREDICTION CENTER HAS THE ENTIRE REGION IN A SLIGHT RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF HIGHWAY 34 THURSDAY AND THURSDAY EVENING. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA SUNDAY NIGHT THROUGH TUESDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE MID EVENING HOURS. PLEASE FORWARD ANY SEVERE WEATHER AND HEAVY RAIN REPORTS TO THE NWS QUAD CITIES FORECAST OFFICE. NICHOLS/SHEETS
In the hours before
Local storm report, Jul 2, 3:12 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 1 N MOUNT CARROLL 42.11N 89.98W
07/02/2008 E0.25 INCH CARROLL IL TRAINED SPOTTER
&&
DMDLocal storm report, Jul 2, 3:19 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND GST SSE SHANNON 42.15N 89.74W
07/02/2008 E60 MPH CARROLL IL TRAINED SPOTTER
WINDS ESTIMATED AT 50 MPH WITH GUST TO 60 MPH. PEA SIZE
HAIL AND TORRENTIAL RAIN.
&&
ELLIOTTLocal storm report, Jul 2, 4:03 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 E GERMAN VALLEY 42.22N 89.47W
07/02/2008 M0.88 INCH STEPHENSON IL TRAINED SPOTTER
MOSTLY DIME UP TO NICKLES.
&&
ELLIOTTLocal storm report, Jul 2, 4:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HEAVY RAIN SHANNON 42.15N 89.74W
07/02/2008 M0.90 INCH CARROLL IL TRAINED SPOTTER
.9 INCHES OF RAIN IN 35 MINUTES.
0316 PM TSTM WND GST SSE SHANNON 42.15N 89.74W
07/02/2008 E60.00 MPH CARROLL IL TRAINED SPOTTER
WINDS ESTIMATED AT 50 MPH WITH GUST TO 60 MPH. PEA SIZE
HAIL AND TORRENTIAL RAIN. NUMEROUS BRANCHES UP TO 4
INCHES IN DIAMETER DOWN THROUGHOUT TOWN.
&&
DMDLocal storm report, Jul 2, 4:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 SE VICTOR 41.72N 92.28W
07/02/2008 M0.25 INCH IOWA IA TRAINED SPOTTER
MOSTLY 1/4 INCH HAIL WITH SOME 1/2 INCH HAIL. WINDS
ESTIMATED GUST TO 40 MPH.
&&
ELLIOTTLocal storm report, Jul 2, 4:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 1 SE VICTOR 41.72N 92.28W
07/02/2008 M1.00 INCH IOWA IA TRAINED SPOTTER
FALLING IN LIGHT RAIN.
&&
ELLIOTTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
10.2 hours before the tornado, 134 km from the path. July 2, 2008.
- Mixed-layer CAPE
- 1872 J/kg
- Mixed-layer CIN
- -133 J/kg
- Surface CAPE
- 59 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
- 0-3 km lapse rate
- 4.0 K/km
The surface observations
Vinton (VTI), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 128 km away, was scanning. The volume nearest the touchdown began at 22:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.